Skip to Content

Opioid Use Disorder

WHAT YOU NEED TO KNOW:

What is opioid use disorder (OUD)?

OUD is a condition that causes you to abuse and become dependent on an opioid. Abuse means you continue to use the opioid even though it is hurting you or others. Dependence means your body gets used to the amount you take. OUD prevents you from controlling your opioid use. This causes distress that affects your life. You also have trouble doing daily activities because of physical and mental problems from the opioid. OUD can happen with an illegal opioid such as heroin, or a prescription opioid such as hydrocodone or fentanyl.

What are the signs and symptoms of OUD?

You have at least 2 of the following in a 12-month period:

  • You use a prescription opioid in a way it was not meant to be used. For example, your prescription is for pain relief, but you use the opioid to get high instead. You often take more than prescribed or use it longer than recommended.
  • You have a strong urge or craving to use it. You are not able to control when or how much you use. You spend large amounts of time trying to get, use, or recover from opioids. In between doses, you think about when you will get to use the opioid again.
  • You are not able to stop using it, or to use less. You always start using it again when you try to quit. You try to use lower amounts or to use it less often, but you are not able.
  • You keep using it even though it causes problems or is dangerous. For example, you drive even though it is not safe. You try to make the effect stronger by drinking alcohol or using other drugs with it. You have problems at school, work, or home. You spend less time doing important things. You give up activities you like because you would rather use the opioid.
  • You become tolerant to an illegal opioid. You use so much that you continue to need higher amounts to feel the effects you want.
  • You have withdrawal symptoms when you do not use an illegal opioid. Withdrawal happens after you do not use the opioid for a short amount of time. You have to use it to stop or prevent withdrawal symptoms, such as shaky hands.

How is OUD diagnosed and treated?

Your healthcare provider will ask about your opioid use over the last 12 months. You may have mild, moderate, or severe OUD, depending on how many symptoms you have. Treatment may happen in a hospital, outpatient facility, or drug treatment center. You may need any of the following:

  • Detoxification (detox) means healthcare providers will slowly decrease the amount you use. Another opioid medicine, such as methadone, may be used to decrease symptoms of withdrawal.
  • Therapy may include work with a psychiatrist, psychologist, or drug counselor. Therapy can happen in group or individual sessions. Some therapy may include family members. A support group is a way to get help from others with OUD. Your healthcare provider or therapist may be able to help you find a support group in your area.

What do I need to know about opioid safety?

  • Do not suddenly stop taking the opioid. If you have been taking the opioid for longer than 2 weeks, a sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease your dose slowly.
  • Do not take opioids that belong to someone else. The kind or amount that person takes may not be right for you.
  • Do not mix opioids with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with opioids can lead to a coma.
  • Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
  • Take prescribed opioids exactly as directed. Do not take more than the recommended amount. Do not take it more often than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Make sure the patch is not exposed to sunlight. Sunlight speeds up the opioid release from the patch.
  • Keep opioids out of the reach of children. Store opioids in a locked cabinet or in a location that children cannot get to.
  • Follow instructions for what to do with prescription opioids you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.

Where can I go for support and more information?

  • Substance Abuse and Mental Health Services Administration
    PO Box 2345
    Rockville , MD 20847-2345
    Web Address: http://www.samhsa.gov

Call your local emergency number (911 in the US), or have someone else call if:

  • You have chest pain or trouble breathing.
  • You have a seizure.
  • You cannot be woken.

When should I call my doctor?

  • You have trouble staying awake and your breathing is slow or shallow.
  • You have or a fast, slow, or irregular heartbeat.
  • You feel lightheaded or faint.
  • Your speech is slurred, or you are confused.
  • You have nausea and are vomiting, or you cannot stop vomiting.
  • You have balance problems.
  • You have questions or concerns about your condition or care.

Care Agreement

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.